Increased Risk Of Death With Tygacil (Tigecycline) Compared To Other Antibiotics Used To Treat Similar Infections
Posted Sep 01 2010 7:36pm
The U.S. Food and Drug Administration (FDA) is reminding healthcare professionals of an increased mortality risk associated with the use of the intravenous antibacterial Tygacil (tigecycline) compared to that of other drugs used to treat a variety of serious infections. The increased risk was determined using a pooled analysis of clinical trials. The cause of the excess death in these trials is often uncertain, but it is likely that most deaths in patients with these severe infections were related to progression of the infection.
The increased risk was seen most clearly in patients treated for hospital-acquired pneumonia, especially ventilator-associated pneumonia, but was also seen in patients with complicated skin and skin structure infections, complicated intra-abdominal infections and diabetic foot infections. Tygacil is not approved for the treatment of hospital-acquired pneumonia (including ventilator-associated pneumonia) or diabetic foot infection. Tygacil is approved by FDA for the treatment of complicated skin and skin structure infections, complicated intra-abdominal infections, and community acquired pneumonia.
FDA has updated the Warnings and Precautions and Adverse Reactions sections of the Tygacil drug label to include information regarding increased mortality risk of Tygacil. Healthcare professionals have also been informed of this increased risk via a Dear Health Care Professional letter.